Nebraska, 2006

Hail in Nebraska, June 10, 2006

June 10, 2006 · NWS GID · 4 events in 3 counties and zones

Thunderstorms rapidly intensified just prior to midnight across portions of south-central Nebraska. The strongest storms developed along a weak surface boundary near Fillmore and Thayer counties and produced hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$275,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms rapidly intensified just prior to midnight across portions of south-central Nebraska. The strongest storms developed along a weak surface boundary near Fillmore and Thayer counties and produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 8:15 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 10, 8:15 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
915 AM CDT SAT JUN 10 2006

.DISCUSSION...UPDATE JUST SENT TO ADJUST POPS FOR THE REMAINDER OF
THE MORNING. INCREASED COVERAGE ACROSS THE NORTH AND WEST WHERE
ENHANCED SURFACE CONVERGENCE IS COMBINING WITH LIFT AHEAD OF
SHORTWAVE OVER EASTERN COLORADO TO HELP SUSTAIN SCATTERED SHOWERS
AND THUNDERSTORMS. DECREASED COVERAGE ACROSS THE SOUTHEAST AS
SHOWERS HAVE MOVED EAST OF THE CWA. ALSO SLIGHTLY TWEAKED SKY
COVER AND DEWPOINTS.

&&

.PREV DISCUSSION... (ISSUED 313 AM CDT SAT JUN 10 2006)

DISCUSSION...MAIN PROBLEMS SURROUND RAIN CHANCES NEXT COUPLE OF
DAYS AND TEMPERATURES TODAY. KUEX WSR-88D CONTINUES TO SHOW
ISOLATED/WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS
THE FORECAST AREA. APPEARS THERE WILL BE TWO FAVORED AREAS FOR
SHOWERS/THUNDERSTORMS. THE FIRST AREA IS ACROSS THE NORTH AS THE
REMNANTS OF HIGH PLAINS CONVECTION CONTINUES TO MOVE JUST NORTH OF
THE 850 MB FRONT. THE SECOND AREA IS IN THE SOUTH CLOSER TO A
SURFACE TROUGH AND WEAK SHORTWAVE. BY THIS AFTERNOON...THINK MUCH
OF THE CONVECTION WILL DIMINISH...HOWEVER WILL HANG ONTO A SMALL
POP...WITH THE HIGHER CHANCES IN THE SOUTH IN PROXIMITY OF A SLOW
MOVING COLD FRONT. TEMPERATURES WILL BE TOUGH WITH A LARGE
TEMPERATURE GRADIENT EXPECTED DUE TO THE BOUNDARY. CURRENTLY AM
PLANNING TO USE A BLEND OF THE 12Z GFS AND NAM FOR MAXIMUM
TEMPERATURES WHICH GIVES AROUND 70 IN THE NORTH...TO NEAR 90 IN
THE SOUTH.

CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP OVER THE HIGH PLAINS
THIS AFTERNOON AND THEN MOVE SOUTHEAST THIS EVENING. THIS SHOULD
GIVE THE SOUTHWEST PORTION OF THE CWA THE BEST RAIN CHANCES
TONIGHT WITH LESSER CHANCES IN THE NORTHEAST. THE SOUTH AND WEST
PORTIONS OF THE CWA SHOULD ALSO BE THE FAVORED LOCATIONS FOR ANY SEVERE
WEATHER TONIGHT SINCE IT IS CLOSER TO THE INSTABILITY AXIS AND
850-700 MB THETA/E RIDGE WHICH SHOULD HELP FEED CONVECTION MOVING
OUT OF THE HIGH PLAINS.

MAY NEED TO LINGER A SMALL POP INTO SUNDAY MORNING ACROSS THE
SOUTHEAST...HOWEVER EXPECT MUCH OF SUNDAY TO BE DRY. THERE COULD
BE MORE HIGH PLAINS CONVECTION SUNDAY AFTERNOON INTO SUNDAY
EVENING...BUT NOT SURE IT CAN MAKE IT THIS FAR EAST SUNDAY NIGHT SINCE
IT WILL BE MOVING INTO LESS FAVORABLE MOISTURE AND THE LOW LEVEL
JET IS MORE FOCUSED ACROSS WESTERN NEBRASKA. DID NOT ALTER POPS ON
MONDAY INTO MONDAY NIGHT WITH 850 MB THETA/E ADVECTION INCREASING ACROSS
THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KB/KING
Hazardous weather outlook, Jun 10, 4:14 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
514 AM CDT SAT JUN 10 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
514 AM CDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AFTER 6 PM
TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM LEXINGTON TO HEBRON.
THE MAIN SEVERE WEATHER HAZARDS ARE EXPECTED TO BE DAMAGING WINDS
IN EXCESS OF 60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY MORNING....WITH
MORE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY
NIGHT AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM TONIGHT...ESPECIALLY
SOUTHWEST OF A LINE FROM LEXINGTON TO HEBRON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Merrick

When
June 10, 8:55 AM CST
Where
Merrick County, Central City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -98.000

Hail, Fillmore

When
June 10, 10:40 PM CST
Where
Fillmore County, Milligan
Measured
1 in hail
Property damage
$20,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -97.383

Hail, Fillmore

When
June 10, 11:00 PM CST
Where
Fillmore County, 2 mi S of Strang
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -97.583

Hail, Thayer

When
June 10, 11:00 PM CST
Where
Thayer County, Bruning
Measured
1 in hail
Property damage
$20,000
Crop damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -97.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520950, 5520951, 5520952, 5520953.